Connecticut, 2025

Drought in Connecticut, February 4 to 28, 2025

February 4 to 28, 2025 · NWS ALY · 2 events in 2 counties and zones

S. Drought Monitor, beginning on February 4, 2025 and continued through the rest of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Abnormally dry conditions resulted in the return of Severe Drought (D2) conditions across northwestern Connecticut, per the U.S. Drought Monitor, beginning on February 4, 2025 and continued through the rest of the month. The Stage 2 drought advisory, per the Connecticut Interagency Drought Workgroup, continued through the month. At this stage, residents and businesses were encouraged to minimize unnecessary water usage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 4, 6:26 AM EST, 34 minutes earlier.

Area forecast discussion, Feb 4, 6:26 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
626 AM EST Tue Feb 4 2025

.SYNOPSIS...
Behind a departing cold front, clearing skies can be
expected for today, along with falling temperatures and breezy
conditions. It will be rather cold for tonight into Wednesday, along
with a mostly clear sky.  A storm system will bring snow and wintry
mix to the region for late Wednesday night into Thursday, with
slippery travel expected for much of the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 626 AM EST...Surface cold front has now crossed the
entire forecast area and continues to settle south and east of
the area. Behind the front, winds are switching to the north to
northwest and temperatures have been falling. Based on radar
imagery, all precip associated with this boundary has ended
across the region, although satellite imagery continues to show
plenty of lingering low clouds and there may be a few lake
effect flurries spreading from central New York into western
areas.

Over the next few hours, skies will remain mostly cloudy across
much of the region, with just a few possible breaks starting to
form for valley areas. A few light snow showers or flurries
can't be ruled out in upslope and lake enhanced favored areas of
the western Adirondacks, western Mohawk Valley, Schoharie County
and eastern Catskills, but little to no additional snow
accumulation is expected for today.

By the mid to late morning hours, drier air working its way
into the region should be allowing for more breaks of sunshine,
especially within the Hudson Valley. Some lingering clouds may
still remain for the Adirondacks, as well as parts of Schoharie
County and the Catskills as some lake moisture keeps stratocu
clouds around, but most areas should be starting to see a partly
to mostly sunny sky. With the increasing sunshine and decent
mixing thanks to the colder air aloft, winds will start to
increase by the late morning and into the afternoon hours. West
to northwest winds will be gusting in the 20 to 30 mph range
today, but they will remain below advisory levels.

Temps will be mildest this morning with values ranging from the
upper teens over the Adirondacks to the upper 30s in the mid
Hudson Valley. Temps will be holding steady or slowly falling
from this morning into the afternoon hours. By the late
afternoon hours, temps will mainly be in the teens and 20s and
it will feel even colder thanks to the gusty winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Key Message:

 - Widespread snow and mixed precipitation expected to impact
   the region late Wednesday night into Thursday, but
   probability for moderate amounts (4"+) are less than 30% for
   most of the region outside of the Adirondacks, Lake George
   Saratoga Region and southern Vermont

Discussion:

Surface high pressure will be moving from the Upper Midwest and
Great Lakes tonight towards the Northeast for Wednesday. This
will allow for skies to be fairly clear tonight with a
diminishing winds. It will remain fairly sunny through much of
the day on Wednesday, although some clouds may start to increase
by late in the day. Temps will be very cold tonight (lows in the
zero to 15 degree range, except below zero over the Adirondacks)
and highs on Wednesday will only reach the teens and 20s.

Temps should initially fall on Wednesday evening with the fairly
clear skies with late evening lows in the single digits and
teens. However, temps may slowly start to rise by the late
night hours, as clouds increase and a light southerly flow
starts to return to the region, as the high pressure departs off
the coast of New England.

Surface low pressure will be tracking across the Midwest and
Ohio Valley on Wednesday night. A warm front will be approaching
from the southwest.  An area of steady precip, aided by
isentropic lift and a strong low-level jet, will be lifting
across the northern mid Atlantic towards our area for late
Wednesday night into Thursday morning. Initially, the column
will be cold enough to support light snow across the entire
region. However, some warmer air arriving aloft will allow for a
changeover to sleet and freezing rain, especially for areas from
the Capital Region on southward. There still are some questions
exactly how far north precip changes over and when this occurs,
but much of the area will start to see a changeover to mixed
precip by the mid to late morning hours on Thursday.

With such a cold air mass in place, it will take some time to
warm surface temps above freezing, although there won't be a
cold high keeping this low-level cold in place. However, a
developing secondary low off the coast of the mid Atlantic may
help, although its still uncertain if this secondary development
will be enough, as the primary low will be tracking fairly close
to the area. At this point, areas from the Capital Region on
southward look to see surface temps rise above freezing may the
afternoon hours. While this could allow for precip to change
over to plain rain, most of the precip should be through by that
point, with just a little bit of plain rain or drizzle to end
the event by late Thursday.

Overall, total precip amounts look fairly, with liquid
equivalent amounts in the 0.25 to 0.50 inch range. Latest NBM
version 4.2 probabilities show high values (over 90%) of a
coating to an inch, but amounts significantly lower for 4"+,
with just values over 50% across the highest terrain of the
central and eastern Adirondacks and the southern Greens.
Notably, values are much lower in the newer version 4.3 and
experimental 5.0 version, with values under 30%. All areas may
see a light glaze of ice during the changeover as well, but no
solutions seem to suggest significant icing across our area,
much likely due to the limited QPF and brief period of freezing
rain. Overall, temps will be rising from the cold start on
Thursday into the 30s by late in the day. The warmest temps may
actually be as precip lets up by Thursday evening.

Behind the storm, some lingering drizzle, freezing drizzle or
snow showers are possible into Thursday night, mainly for
northern and high terrain areas. Temps may gradually fall back
into the 20s by late Thursday night, as the upper level trough
moves towards the area from the west.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Key Messages:

 - Another storm system is expected to bring snow and mixed
precipitation later Saturday into Sunday

Discussion:

The passage of a cold front Friday morning will send 850 hPa
temperatures down to -10 to -15C. This will provide enough lake
instability as well as a multi-lake connection for lake-effect snow
showers to impact the western Mohawk Valley with west-northwesterly
flow in place. An additional 1 to 3 inches of snow is possible in
these areas. In addition, upslope snow showers are possible across
the northern and central Taconics into southern Vermont and the
Berkshires. Otherwise, it will be a blustery day with some gusts
over 30 mph possible. Highs will reach the 20s and 30s. Weak high
pressure builds in Friday night into Saturday morning ending this
lake effect activity.

Another mixed precipitation event, similar to the mixed event for
Thursday, will take shape Saturday night through Sunday. Low
pressure developing across the Missouri and Ohio valleys will lift
northeastward toward our region. Latest trends are favoring a more
'double barrel' low feature with one low tracking across western and
central New York with a secondary low tracking along and off the
East Coast. Further changes in the evolution and track of this
system is possible over the coming days. Regardless, the column will
likely be cold enough for all areas to start out as snow with a
gradual transition to a variety of mixed precipitation. Some areas
may even change over to plain rain. Timing of this system has
improved and is favoring a Saturday evening start time with the
system departing to the north and east by Sunday morning. While it
it too soon for exact snow or ice amounts, this is currently looking
like an 'advisory-level' event with overall NBM mean QPF amounts on
the order of 0.30 to 0.75 inches. Colder air arrives in the wake of
this system with lake effect and upslope snow showers developing for
the remainder of Sunday and into Monday.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Through 12z/Wed...VFR conditions are expected for much of the
upcoming TAF period with stratus/stratocu around into the afternoon
hours with bases generally above 3000 ft. The exception is at KPSF
where upslope flow will result in mixed MVFR/VFR cigs with MVFR cigs
being most common until around 18-19z/Tue. Clouds will begin to
clear out tonight. Wind will become gusty out of the northwest at 10-
20 kt with gusts 25-30 kt if not locally higher, especially at
KALB/KPSF. Wind will begin to subside overnight.

Outlook...

Wednesday Night: Moderate Operational Impact. Likely SN.
Thursday: High Operational Impact. Definite RA...SN...FZRA...SLEET.
Thursday Night: Low Operational Impact. Breezy. NO SIG WX.
Friday: Moderate Operational Impact. Windy With Gusts To 30 kts. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. NO SIG WX.
Saturday Night: High Operational Impact. Definite SN...FZRA.
Sunday: Moderate Operational Impact. Chance of RA...SN.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...Rathbun
AVIATION...Rathbun
Hazardous weather outlook, Feb 4, 3:08 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
308 AM EST Tue Feb 4 2025

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
308 AM EST Tue Feb 4 2025

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A storm system is expected to bring widespread snow and wintry mix to
the region for late Wednesday night through Thursday. Although total
precipitation amounts will be on the lighter side, slippery travel
can be expected through the day on Thursday. A Winter Weather
Advisory will likely be needed for much of the area.

Another storm system could bring snow or mixed precipitation to the
entire region again for Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northern Litchfield

When
February 4, 7:00 AM EST to February 28, 11:59 PM EST
Where
Northern Litchfield forecast zone
Reported by
Drought Monitor
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Drought, Southern Litchfield

When
February 4, 7:00 AM EST to February 28, 11:59 PM EST
Where
Southern Litchfield forecast zone
Reported by
Drought Monitor
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236730, 1236731.